Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Difference methods for problems with different time scales

Author: Robert E. Scheid
Journal: Math. Comp. 44 (1985), 81-92
MSC: Primary 65L05; Secondary 34E20
MathSciNet review: 771032
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the use of difference methods for weakly nonlinear systems of ordinary differential equations with rapidly oscillating solutions and develop a general approach which depends only on the smoothness of the coefficients and the nonlinearities. In particular, one is led to a strategy which is suitable for the detection and resolution of turning points in such systems. A computational example is presented.

References [Enhancements On Off] (What's this?)

  • [1] T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, New York, 1966. MR 0203473 (34:3324)
  • [2] H.-O. Kreiss, "Difference methods for stiff ordinary differential equations," SIAM J. Numer. Anal., v. 15, 1978, pp. 21-58. MR 486570 (80a:65149)
  • [3] H.-O. Kreiss, "Problems with different time scales for ordinary differential equations," SIAM J. Numer. Anal., v. 16, 1979, pp. 980-998. MR 551320 (81a:65087)
  • [4] J. D. Lambert, Computational Methods in Ordinary Differential Equations, Wiley, London, 1973. MR 0423815 (54:11789)
  • [5] R. E. Scheid, Jr., "The accurate numerical solution of highly oscillatory ordinary differential equations," Math. Comp., v. 41, 1983, pp. 487-509. MR 717698 (85i:65091)
  • [6] R. E. Scheid, Jr., The Accurate Numerical Solution of Highly Oscillatory Ordinary Differential Equations, Ph. D. thesis, California Institute of Technology, 1982.
  • [7] J. Kevorkian & J. D. Cole, Perturbation Methods in Applied Mathematics, Springer-Verlag, New York, 1981. MR 608029 (82g:34082)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05, 34E20

Retrieve articles in all journals with MSC: 65L05, 34E20

Additional Information

Keywords: Difference methods, oscillatory, numerical solution of ordinary differential equations, stiff equations, turning point, resonance
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society